MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/59; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT NAV 22/59; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75023364
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/14/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during surgery, it was noticed that the polarcup trial insert nav 22/59 was broken.Device outside the patient.The procedure was completed without delay using a s+n back-up device.Patient was not harmed.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during surgery, it was noticed that the polarcup trial insert nav 22/59 broke while impacting the cup inside patient.A piece fell in the patient, but was retrieve right after by suction and with hand.Patient was not harmed.The complaint device intended for use in treatment and the broken-off piece was returned for investigation.A visual evaluation of the returned part was conducted, and it was concluded that it was effectively broken.So, the mentioned failure mode of break is confirmed.The performed complaint history review for the complaint device revealed no previous complaints for the same batch.A review of the production documentation did not show any deviations from the standard manufacturing procedure.A review of the risk management documentation verifies the failure mode and severity of the reported issue.The ifu lists several possible adverse effects resulting from a hip arthroplasty.Previous investigations demonstrated that the performance of the device is within the risks level that are anticipated in the risk management documentation.The current design remains therefore state of the art.As part of the continuous improvement, smith + nephew is nonetheless working on a design enhancement.No further escalation is required.No clinically sufficient data was provided to perform a medical investigation.Based on the performed investigations, the reported failure mode could be confirmed.A relationship between the reported event and the device can be confirmed.No probable cause can be determined.There is no indication that the reported devices failed to meet manufacturing specifications upon release for distribution.Normal wear and tear through repeated use is known to contribute to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" all devices must be inspected and controlled for proper functioning after cleaning/disinfection.This version of the device will be monitored for similar issues.This investigation is considered closed.The complaint device will be discarded.
 
Additional Manufacturer Narrative
H10: additional information in d9.H11: corrected information in b1, b2, b5, h1 and h6 (health effect - impact code).
 
Event or Problem Description
It was reported that, during surgery, it was noticed that the polarcup trial insert nav 22/59 broke while impacting the cup inside patient.A piece fell in the patient, but was retrieve right after by suction and with hand.The procedure was completed without delay using a s+n back-up device.Patient was not harmed.

Brand Name
POLARCUP TRIAL INSERT NAV 22/59
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15136221
Report Number9613369-2022-00463
Device Sequence Number20182153
Product Code LXH
UDI-Device Identifier07611996112535
UDI-Public07611996112535
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75023364
Device Catalogue Number75023364
Device Lot NumberB72645
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/14/2022
Supplement Date Received by Manufacturer08/01/2022
09/16/2022
Initial Report FDA Received Date07/29/2022
Supplement Report FDA Received Date08/26/2022
09/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/15/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown